Convergence and Stability of a Regularization Method for Maximal Monotone Inclusions and Its Applications to Convex Optimization

  • Ya. I. Alber
  • D. Butnariu
  • G. Kassay
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 79)


In this paper we study the stability and convergence of a regularization method for solving inclusions fAx, where A is a maximal monotone point-to-set operator from a reflexive smooth Banach space X with the Kadec-Klee property to its dual. We assume that the data A and f involved in the inclusion are given by approximations A k and f k converging to A and f, respectively, in the sense of Mosco type topologies. We prove that the sequence x k = (A k + α k J μ)−1 f k which results from the regularization process converges weakly and, under some conditions, converges strongly to the minimum norm solution of the inclusion fAx, provided that the inclusion is consistent. These results lead to a regularization procedure for perturbed convex optimization problems whose objective functions and feasibility sets are given by approximations. In particular, we obtain a strongly convergent version of the generalized proximal point optimization algorithm which is applicable to problems whose feasibility sets are given by Mosco approximations

Key words

Maximal monotone inclusion Mosco convergence of sets regularization method convex optimization problem generalized proximal point method for optimization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Alber Y., The solution of nonlinear equations with monotone operators in Banach spaces (Russian), Siberian Mathematical Journal, 16 (1975), 1–8.CrossRefMathSciNetGoogle Scholar
  2. [2]
    Alber Y., The regularization method for variational inequalities with nonsmooth unbounded operators in Banach space, Applied Mathematical Letters, 6 (1993), 63–68.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Alber Y., Stability of the proximal projection algorithm for nonsmooth convex optimization problems with perturbed constraint sets, preprint 2001.Google Scholar
  4. [4]
    Alber Y., Butnariu D. and Ryazantseva, I., Regularization methods for ill-posed inclusions and variational inequalities with domain perturbations, Journal of Nonlinear and Convex Analysis, 2 (2001), 53–79.zbMATHMathSciNetGoogle Scholar
  5. [5]
    Alber Y. and Notik A.I., Perturbed unstable variational inequalities with unbounded operators on approximately given sets, Set-Valued Analysis, 1 (1993), 393–402.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Alber Y. and Ryazantseva I., Variational inequalities with discontinuous mappings, Soviet Mathematics Doklady, 25 (1982), 206–210.Google Scholar
  7. [7]
    Alber Y., Burachik R. and Iusem A.N., A proximal point method for nonsmooth convex optimization problems in Banach spaces, Abstract and Applied Analysis, 2 (1997), 100–120.MathSciNetGoogle Scholar
  8. [8]
    Alexandre P., The perturbed generalized Tikhonov’s algorithm, Serdica Mathematical Journal, 25 (1999), 91–102.zbMATHMathSciNetGoogle Scholar
  9. [9]
    Alexandre P., Nguyen V.H. and Tossings P., The perturbed generalized proximal algorithm, Mathematical Modelling and Numerical Analysis, 32 (1998), 223–253.zbMATHMathSciNetGoogle Scholar
  10. [10]
    Aubin J.-P. and Ekeland, Applied Nonlinear Analysis, John-Wiley and Sons, New York, 1984.zbMATHGoogle Scholar
  11. [11]
    Aubin J.-P. and Frankowska H., Set-Valued Analysis, Birkhäuser, Boston, 1990.zbMATHGoogle Scholar
  12. [12]
    Bauschke H.H. and Combettes P.L., A weak-to-strong convergence principle for Fejérmonotone methods in Hilbert spaces, Mathematics of Operation Research, 26 (2000), 248–264.CrossRefMathSciNetGoogle Scholar
  13. [13]
    Beer G., Topologies on Closed and Closed Convex Sets, Kluwer Academic Publishers, Dordrecht, 1993.zbMATHGoogle Scholar
  14. [14]
    Bonnans J.F. and Shapiro A., Perturbation Analysis of Optimization Problems, Springer Verlag, 2000.Google Scholar
  15. [15]
    Brohe M. and Tossings P., Perturbed proximal point algorithm with nonquadratic kernel, Serdica Mathematical Journal, 26 (2000), 177–206.zbMATHMathSciNetGoogle Scholar
  16. [16]
    Browder F.E., Existence and approximation of solutions for nonlinear variational inequalities, Proceedings of the National Academy of Science USA, 56 (1966), 1080–1086.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Butnariu D. and Iusem A.N., On a proximal point method of optimization in Banach spaces, Numerical Functional Analysis and Optimization, 18, (1998), 723–744.MathSciNetGoogle Scholar
  18. [18]
    Butnariu D. and Iusem A.N., Totally Convex Functions for Fixed Point Computation and Infinite Dimensional Optimization, Kluwer Academic Publishers, Dordrecht, 2000.Google Scholar
  19. [19]
    Butnariu D., Iusem A.N. and Resmerita E., Total convexity for the powers of the norm in uniformly convex Banach spaces, Journal of Convex Analysis 7 (2000), 319–334.zbMATHMathSciNetGoogle Scholar
  20. [20]
    Butnariu D., Iusem A.N. and Zalinescu C, On uniform convexity, total convexity and the convergence of a proximal point and an outer Bregman projection method in Banach spaces, Journal of Convex Analysis, to appear.Google Scholar
  21. [21]
    Censor Y. and Zenios S., Proximal minimization algorithm with D-functions, Journal of Optimization Theory and Applications, 73 (1992) 451–464.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Cioranescu I., Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems, Kluwer Academic Publishers, Dordrecht, 1990.zbMATHGoogle Scholar
  23. [23]
    Cruceanu S., Regularization pour les problèmes à operateurs monotones et la mèthode de Galerkine, Commentationes Mathematicae Universitatis Carolinae 12 (1971), 1–13.zbMATHMathSciNetGoogle Scholar
  24. [24]
    Dontchev A.L. and Zolezzi T., Well-Posed Optimization Problems, Springer Verlag, Berlin, 1991.Google Scholar
  25. [25]
    Eckstein J., Nonlinear proximal point algorithms using Bregman functions, with applications to convex programming, Mathematics of Operation Research, 18 (1993), 202–226.zbMATHMathSciNetGoogle Scholar
  26. [26]
    Eckstein J., Approximate iterations in Bregman-function-based proximal algorithms, Mathematical Programming 83 (1998), 113–123.CrossRefMathSciNetGoogle Scholar
  27. [27]
    Engl H.W., Hanke M. and Neubauer A., Regularization of Inverse Problems, Kluwer Academic Publishers, Dordrecht, 1996.zbMATHGoogle Scholar
  28. [28]
    Güler O., On the convergence of the proximal point algorithm for convex minimization, SIAM Journal on Control and Optimization, 29 (1991), 403–419.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Iusem A., Augmented Lagrangian methods and proximal point methods for convex optimization, Investigacion Operativa 8 (1999), 11–49.Google Scholar
  30. [30]
    Iusem A.N. and Otero R.G., Inexact version of proximal point and augmented Lagrangian algorithms in Banach spaces, Numerical Functional Analysis and Optimization 22 (2001), 609–640.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    Kaplan A. and Tichatschke R., Stable Methods for Ill-Posed Variational Problems, Akademie Verlag, 1994.Google Scholar
  32. [32]
    Kaplan A. and Tichatschke R., Proximal point approach and approximation of variational inequalities, SIAM Journal on Control and Optimization, 39 (2000), 1136–1159.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    Kaplan A. and Tichatschke R., Proximal methods for variational inequalities with setvalued monotone operators, In: “From Convexity to Nonconvexity” (Edited by R.P. Gilbert, P.D. Panagiotopoulos and P.M. Pardalos), pp. 345–361, Kluwer Academic Publishers, Dordrecht, 2001.Google Scholar
  34. [34]
    Kaplan A. and Tichatschke R., A general view on proximal point methods to variational inequalities in Hilbert spaces-iterative regularization and approximation, Journal of Nonlinear and Convex Analysis 2 (2001), 305–332.zbMATHMathSciNetGoogle Scholar
  35. [35]
    Kassay G., The proximal point algorithm for reflexive Banach spaces, Studia Universitatis “Babes-Bolyai”-Sectia Mathematica 30 (1985), 9–17.zbMATHMathSciNetGoogle Scholar
  36. [36]
    Lavrentev M.M., On Some Ill-Posed Problems of Mathematical Physics (Russian), Nauka, Novosibirsk, 1962.Google Scholar
  37. [37]
    Lions J.L. and Magenes E., Problèmes aux limites non homogènes et applications, Vol. 1, Dunod, Paris, 1968.zbMATHGoogle Scholar
  38. [38]
    Liskovets O.A., Variational Methods for Solving Unstable Problems (Russian), Nauka i Tekhnika, Minsk, 1981.Google Scholar
  39. [39]
    Liskovets O.A., Regularization of problems with discontinuous monotone arbitrarily perturbed operators, Soviet Mathematics Doklady 28 (1983), 324–327.zbMATHGoogle Scholar
  40. [40]
    Liskovets O.A., Discrete convergence of elements and operators for ill-posed problems with a monotone operator, Soviet Mathematics Doklady 31 (1985), 202–206.zbMATHGoogle Scholar
  41. [41]
    Liskovets O.A., External approximations for the regularization of monotone variational inequalities, Soviet Mathematics Doklady 36 (1988), 220–224.zbMATHMathSciNetGoogle Scholar
  42. [42]
    Liu F. and Nashed M.Z., Regularization of nonlinear ill-posed variational inequalities and convergence rates, Set Valued Analysis 6 (1998), 313–344.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    Martinet B., Régularization d’inéquations variationelles par approximations successive, Revue Française de Informatique at Recherche Opérationelle 2 (1970), 154–159.MathSciNetGoogle Scholar
  44. [44]
    Martinet B., Algorithmes pour la résolution de problèmes d’optimisation et minimax, Thèse d’état, Université de Grenoble, Grenoble, France, 1972.Google Scholar
  45. [45]
    Mosco U., Convergence of convex sets and solutions of variational inequalities, Advances in Mathematics 3 (1969), 510–585.zbMATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    Mosco U., Perturbations of variational inequalities, in: “Nonlinear Functional Analysis”, Proceedings of the Symposium in Pure Mathematics, 18, Part 1, pp. 182–194, American Mathematical Society, Providence, R.I., 1970.Google Scholar
  47. [47]
    Pascali D. and Sburlan S., Nonlinear Mappings of Monotone Type, Stijthoff&Noordhoff International Publishers, Alphen aan den Rijn, The Netherlands, 1978.zbMATHGoogle Scholar
  48. [48]
    Phelps R.R., Convex Functions, Monotone Operators and Differentiability, 2nd Edition, Springer Verlag, Berlin, 1993.zbMATHGoogle Scholar
  49. [49]
    Robinson S.M., Regularity and stability for convex multivalued functions, Mathematics of Operations Research 1 (1976), 130–143zbMATHMathSciNetGoogle Scholar
  50. [50]
    Rockafellar R.T., On the maximality of sums of nonlinear monotone operators, Transactions of the American Mathematical Society 149 (1970), 75–88.zbMATHCrossRefMathSciNetGoogle Scholar
  51. [51]
    Rockafellar R.T., On the maximal monotonicity of subdifferential mappings, Pacific Journal of Mathematics 33 (1970), 209–216.zbMATHMathSciNetGoogle Scholar
  52. [52]
    Rockafellar R.T., Monotone operators and the proximal point algorithm, SIAM Journal on Control and Optimization 14 (1976), 877–898.zbMATHCrossRefMathSciNetGoogle Scholar
  53. [53]
    Rockafellar R.T., Augmented Lagrangians and applications of the proximal point algorithm in convex programming, Mathematics of Operation Research 1 (1976), 97–116.zbMATHMathSciNetCrossRefGoogle Scholar
  54. [54]
    Ryazantseva I., Variational inequalities with monotone operators on sets which are specified approximately, USSR Computational Mathematics and Mathematical Physics 24 (1984), 194–197.zbMATHCrossRefMathSciNetGoogle Scholar
  55. [55]
    Showalter R.E., Monotone Operators in Banach Space and Nonlinear Partial Differential Equations, American Mathematical Society, 1997.Google Scholar
  56. [56]
    Solodov M.V. and Svaiter B.F., An inexact hybrid generalized proximal point algorithm and some new results on the theory of Bregman functions, Mathematics of Operation Research 25 (2000), 214–230.zbMATHCrossRefMathSciNetGoogle Scholar
  57. [57]
    Solodov M.V. and Svaiter B.F., Forcing strong convergence of proximal point iterations in a Hilbert space, Mathematical Programming 87 (2000), 189–202.zbMATHMathSciNetGoogle Scholar
  58. [58]
    Yamada I., The hybrid steepest descent method for the variational inequality problem over the intersection of fixed point sets of nonexpansive mappings, In: “Inherently Parallel Algorithms in Feasibility and Optimization and Their Applications” (D. Butnariu, Y. Censor and S. Reich, Editors), Elsevier Science Publishers, Amsterdam, The Netherlands, 2001, pp. 473–504.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • Ya. I. Alber
    • 1
  • D. Butnariu
    • 2
  • G. Kassay
    • 3
  1. 1.Faculty of MathematicsTechnion - Israel Institute of TechnologyHaifaIsrael
  2. 2.Dept. of MathematicsUniversity of HaifaHaifaIsrael
  3. 3.Faculty of MathematicsUniversity Babes-BolyaiCluj-NapocaRomania

Personalised recommendations